New Mexico, 2015Heavy Snow in New Mexico, January 22, 2015
January 22, 2015 · NWS MAF · 2 events in 2 counties and zones
A potent upper level trough moving over the region resulted in heavy snowfall across portions of southeast New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough moving over the region resulted in heavy snowfall across portions of southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 22, 4:28 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jan 22, 4:28 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CST Thu Jan 22 2015
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A mix of RA/SN/BR being reported across the area including TAF sites.
No real improvement is expected today and in fact they will be
worse at least temporarily and have used TEMPO groups frequently to
reflect deteriorating wx thru the forecast. Prevailing SN later
today and tonight may result in snow packed runways.
&&
.PREV DISCUSSION... /ISSUED 457 AM CST Thu Jan 22 2015/
DISCUSSION...
An upper trough is centered over northern New Mexico resulting in
increasing upper lift and moisture over the region. This upper
system has resulted in snow currently across the TX panhandle and
parts of southeast New Mexico with rain and isolated thunder across
central TX. Temperatures across the area this morning are
continuing to fall as colder air pushes southward. Went cooler than
most of the model guidance on high temperatures today due to gusty
winds advecting the colder air into the area faster than what the
models predicted. Used soundings off of the Texas Tech WRF model to
aid in determining temperatures today. The change from rain to snow
will depend on how quickly the temperatures drop to near freezing
thus making it a challenging forecast. Generally expect snow today
across southeast New Mexico, most of the Permian Basin, and the
mountainous areas of West Texas. A mix of rain and snow will be
present south of the above mentioned area with mostly rain present
across the Lower Trans Pecos, Big Bend area, and Presidio Valley.
Also, expect the heaviest precipitation today to be across southeast
New Mexico, the western Permian Basin, the Guadalupe Mountains, and
the Upper Trans Pecos. A Winter Storm Warning is in effect through
tonight across southeast New Mexico, western and central portions of
the Permian Basin, the Upper Trans Pecos, and locations south and
west of the Pecos River excluding the Presidio Valley and Terrell
County. A Winter Weather Advisory is in effect through tonight for
the eastern and southern Permian Basin.
As temperatures drop to below or near freezing across the CWA
tonight, expect the precipitation to mainly be in the form of snow.
The area of heaviest precipitation tonight appears to shift to the
Lower Trans Pecos area. The precipitation will begin moving out of
the area on Friday morning as the upper trough moves over central
TX. Expect storm total snow accumulations of 1 to 3 inches across
the Permian Basin and Trans Pecos. Higher amounts of 4 to 6+ inches
are possible across parts of southeast New Mexico, the Guadalupe
Mountains, and the Davis and Apache Mountains. Most, if not all, of
the precipitation should be out of the CWA Friday afternoon with
surface winds becoming westerly. This will cause afternoon
temperatures on Friday to warm up into the 40s across most of the
area.
Temperatures heading into the weekend and next week are expected to
warm up with above normal temperatures starting on Sunday. An upper
trough will be over the eastern conus with an upper ridge over the
western conus. This upper pattern will aid in keeping conditions
dry for most of the extended forecast. The models are hinting at
precipitation developing across the area next Thursday and Friday
with the approach of the next upper trough just off the coast of
southern California.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING until 5 AM MST Friday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...WINTER WEATHER ADVISORY from 11 AM this morning to 6 AM CST
Friday FOR THE FOLLOWING ZONES... Crane...Reagan...Upton.
WINTER STORM WARNING until 6 AM CST /5 AM MST/ Friday FOR THE
FOLLOWING ZONES... Andrews...Big Bend Area...Davis/Apache
Mountains Area...Dawson...Ector...Gaines...Guadalupe
Mountains...Loving...Marfa Plateau...Martin...Midland...
Pecos...Reeves County and Upper Trans Pecos...Van Horn and
Highway 54 Corridor...Ward...Winkler.
WINTER WEATHER ADVISORY until 6 AM CST Friday FOR THE FOLLOWING
ZONES... Borden...Glasscock...Howard...Mitchell...Scurry.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Jan 22, 4:52 AM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 AM CST THU JAN 22 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
552 AM CST THU JAN 22 2015 /452 AM MST THU JAN 22 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A MIX OF RAIN AND SNOW ALONG WITH REDUCED VISIBILITIES IN FOG ARE
EXPECTED THIS MORNING ACROSS MOST AREAS. THE TRANSITION TO ALL SNOW
IS EXPECTED BEFORE EVENING. A WINTER STORM WARNING IS IN EFFECT UNTIL
FRIDAY MORNING FOR SOUTHEAST NEW MEXICO AND ALL OF WEST TEXAS EXCEPT
THE UPPER COLORADO RIVER VALLEY...SOUTHEAST PERMIAN BASIN...PRESIDIO
VALLEY...AND TERRELL COUNTY. A WINTER WEATHER ADVISORY IS IN EFFECT
UNTIL FRIDAY MORNING FOR THE UPPER COLORADO RIVER VALLEY AND SOUTHEAST
PERMIAN BASIN. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED WITH THIS
WINTER STORMS ACROSS THE WARNED AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTRY PRECIPITATION WILL BE EXITING THE AREA FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER THE WINTER STORM MAY
RESULT IN LOCAL EMERGENCIES AND LOCAL OFFICIALS ARE URGED TO BE PREPARED
FOR SIGNIFICANT SNOW.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Heavy Snow, Guadalupe Mountains of Eddy County
- When
- January 22, 8:00 AM MST to 9:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Eight inches of snow reported at 1800 LST and it was still snowing.
Heavy Snow, Eddy County Plains
- When
- January 22, 10:00 AM MST to 11:55 PM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Public
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Four inches of snow reported in Hope.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 22, 20151 death · 1 event
- Dense Fog in California, January 22 to 26, 201513 events
- Winter Weather in Texas, January 22 to 23, 20159 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 20157 events
- High Wind in Montana, January 22 to 25, 201562 kt wind · 6 events
- Heavy Snow in New Mexico, January 22, 20154 events
- Heavy Snow in Texas, January 22 to 23, 20153 events
- Heavy Snow in Alaska, January 22 to 25, 20153 events
- Winter Weather in Texas, January 22, 20151 event
- Heavy Snow in Texas, January 22, 20151 event
- Waterspout in Gulf of Mexico, January 22, 20151 event
- Flash Flood in Texas, January 22, 2015$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550738, 550737.